General Question

Mariah's avatar

Anybody have experience with or know anything about sulfa drug allergies?

Asked by Mariah (19272 points ) October 22nd, 2011

I was prescribed a 16 day course of a high dose of bactrim, a sulfa antibiotic. Around day 12 I started having neck pain and a low-grade fever. I finished the course yesterday.

Neck pain and fever are symptoms of sulfa drug allergy, and onset of symptoms is said to occur within 1–2 weeks of starting the drug. But I just saw my doctor and he thinks, because I don’t have a rash, that this couldn’t be an allergic reaction. I’m not so convinced. He doesn’t think it’s anything to worry about.

What do you think?

Observing members: 0 Composing members: 0

16 Answers

Earthgirl's avatar

Mariah I am alllergic to Sulfa and my mother was always very careful to tell all my doctors about it when I was small. She said that I had gotten a rash from Sulfa once. She used to be a nurse so I trust her judgement. I always tell every doctor I see that I am allergic and usually there is another antibiotic that can be used. I have never had to take Sulfa for anything and it’s never been a problem for me. Where did you read about the neck pain and fever symptoms? Was it a relaible source?

bkcunningham's avatar

I’m allergic to sulfa drugs. It is the only drug I know I’m allergic to. The first time I was prescribed a sulfa drug was an antibiotic for a UTI. About two minutes after taking the first pill, my mouth got all itchy and my throat started to itch and constrict. It messed with my lungs. It wasn’t fun.

EDIT: I never did get a rash.

wilma's avatar

My son and I are both allergic to sulfa.
I haven’t taken it since I was a child, but I remember feeling awful (much worse than the tonsillitis that I was being treated for) and having terrible back pain. I guess it bothered my kidneys. I never got a rash.

My son, just this past week was being treated for pneumonia with Bactrim. After being on the drug for six days he started getting worse, and broke out in a rash. His pneumonia got worse and he had a high fever, neck pain and lots of sweating and really not well at all.

filmfann's avatar

My Mom was allergic to sulfa drugs. When she took a pill, within 2 minutes she couldn’t breathe.
Very scary.

Mariah's avatar

@Earthgirl Yes, it was in the literature that came with the prescription.

Thanks for the help so far, everyone.

SpatzieLover's avatar

My mom, sister, grandpa & I have sulfa allergies. None of us get rashes. All of us have trouble breathing, or get pain after coming into contact with sulfa or sulfites.

My mom’s & (when alive) my grandpa’s reaction is the throat swelling type. My grandpa would get a stiff neck prior to his reaction.

Mariah's avatar

Seems like a few of you have had allergies without a rash. I’ll bet that’s what’s going on here too. I’m glad I didn’t have an acute reaction like some of you! Just a sore, stiff neck and a little fever. I guess it’s a nonissue now that I’m done with the course. Thanks everyone.

SpatzieLover's avatar

@Mariah Luckily it’s a non-issue. You’ll need to watch it as you age. From my family experience the reaction and the timing of the reaction quickens with age.

Some restaurants use sulfides in their foods (especially salads) which you may have a mild or severe reaction to depending on how much they use.

Mariah's avatar

Yeesh! Thanks for the warning. I’ve never had any kind of allergic reaction to foods but I’ll keep that in mind for sure.

SpatzieLover's avatar

That reminds me…My mom was the last one here to have a reaction. Her sinus swelled. Then, later she had kidney pain and her feet/ankles swelled. That lasted for about 24hrs.

Sunny2's avatar

I found out I was allergic to sulfa when my lips swelled up after taking it. I was warned never to take it again because it could be my throat that swelled up and that could be fatal. I don’t understand your doctor’s rash theory. If he’s young, he may not be as familiar with sulfa, since it’s no longer used as much.

wilma's avatar

My Dr. also told us that my son should never take it again as the reaction could be much worse.
@SpatzieLover that kidney pain is bad, I remember it well and it was 45 years ago.

Rarebear's avatar

Drug allergy usually doesnt cause fever.

marinelife's avatar

I am allergic to sulfa drugs. I do get a rash.

If I were you, I would, in future, tell my providers that I might be allergic to sulfa drugs, because there are plenty of other choices.

Rarebear's avatar

Backpedaling a bit there are drug fevers but they usually are in hospitalized patients and are uncommon

wilma's avatar

@Rarebear in the case of my son’s fever and his pneumonia, which seemed to get better, then after 6 days, get worse while on sulfa. Was it a reaction to the drug or the drug not working that might have caused the fever spike. (103.2 up from 99.2.)
I’m not clear if he had a relapse of the pneumonia, or if it was a drug reaction that made him so sick. Or perhaps a combination of both.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther